Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 17, NWS Memphis, TN

January 11, 2020DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jan 11, 2020, 4:09 AM CST for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, St. Francis County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 4:09 AM CST (10:09 UTC)
Expired
Jan 11, 2020, 5:00 AM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, St. Francis County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:58 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 4:00 AM CST, 9 minutes earlier.

Area forecast discussion, Jan 11, 4:00 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CST Sat Jan 11 2020

.DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.

Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.

In general models are in good agreement with the systems for the
next week.

By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.

The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)

The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr

&&

.AVIATION...
06Z TAFs

LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.

A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach near 50 kts as the line pushes through. Behind the
line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.

AC3/TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
     Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.

     Wind Advisory until noon CST today for Dunklin-Pemiscot.

MS...Flash Flood Watch through this afternoon for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through this afternoon for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 10, 5:14 AM CST, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Fri Jan 10 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Chances for rain will increase through the day today. The flooding
potential will then likely increase tonight when rain becomes
heavy. Rainfall amounts will range from 2-3 inches with isolated
higher amounts. Flash flooding and river flooding will be
possible. A Flash Flood Watch has been issued.

Strong to severe storms will be possible tonight for areas along
and west of the Mississippi River. Damaging winds, hail, and
tornadoes are all possible with this event. In addition with
saturated soils already in place, downed trees may be possible
with strong gradient winds that are expected to occur tonight. A
Wind Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An extended period of rainfall is forecast through Saturday.
Rainfall amounts will range from 2-3 inches with isolated higher
amounts. Flash flooding and river flooding will be possible. A
Flash Flood Watch is in effect through Saturday.

Strong to severe storms will be possible Saturday along and east
of the Mississippi River. Damaging winds, hail, and tornadoes are
all possible with this event. In addition with saturated soils
already in place, downed trees may be possible with strong
gradient winds that are expected to occur during that time period.
A Wind Advisory has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday.

KRM

In the hours before

Special weather statement, Jan 11, 1:27 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
127 AM CST Sat Jan 11 2020

ARZ009-018-026-028-MOZ113-115-110815-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
127 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CST
FOR...

Eastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Western Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 126 AM CST...strong thunderstorms producing winds at least 40 mph
was located along a line extending from Campbell to near Bay.
Movement was northeast at 45 mph.

People in eastern Greene...northeastern Craighead...northwestern
Mississippi...eastern Clay...western Pemiscot and Dunklin Counties
should monitor this storm closely.

LAT...LON 3641 8996 3640 8997 3639 8997 3639 8975
      3643 8974 3643 8973 3641 8969 3641 8968
      3575 8999 3578 9062 3650 9013 3650 8996
TIME...MOT...LOC 0726Z 242DEG 32KT 3650 9008 3580 9057

SGW
Local storm report, Jan 11, 2:09 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND DMG UNION CITY              36.42N  89.05W
01/11/2020                   OBION              TN   BROADCAST MEDIA

            TWO TREES FELL ON A VEHICLE IN UNION CITY DUE TO
            GRADIENT WIND. TIME ESTIMATED.

&&

MJ
Local storm report, Jan 11, 2:26 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 E WHEATLEY            34.92N  91.09W
01/11/2020                   ST. FRANCIS        AR   LAW ENFORCEMENT

            SEMI BLOWN OVER ON INTERSTATE 40 NEAR MILE MARKER 222
            NEAR WHEATLEY. REPORT RELAYED THROUGH AMATEUR RADIO.

&&

MJ
Local storm report, Jan 11, 3:13 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 E WHEATLEY            34.92N  91.09W
01/11/2020                   ST. FRANCIS        AR   COUNTY OFFICIAL

            7 TRACTOR TRAILORS BLOWN OVER ON INTERSTATE 40 BETWEEN
            MILE MARKERS 222 AND 225 NEAR WHEATLEY.

&&

CORRECTED REMARKS...SOURCE

MJ
Local storm report, Jan 11, 3:28 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     1 SE WYNNE              35.22N  90.78W
01/11/2020                   CROSS              AR   BROADCAST MEDIA

            WIND DAMAGE SE OF WYNNE, AR. WINDOWS BLOWN OUT.

&&

MGW
Local storm report, Jan 11, 3:58 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     FLASH FLOOD      JONESBORO               35.82N  90.69W
01/11/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SOME ROADS ARE IMPASSABLE. TWO FEET OF WATER OVER
            RICHARDSON DRIVE IN EAST JONESBORO.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTRiver Flood AdvisoryMEGCoahoma, Tunica18 days
Jan 11, 1:47 AM CSTSevere Thunderstorm WarningMEGTunica43 min
Jan 11, 2:23 AM CSTSevere Thunderstorm WarningMEGTunica52 min
Jan 11, 3:16 AM CSTSevere Thunderstorm WarningMEGTunica44 min
Jan 11, 3:32 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman43 min
Jan 11, 3:45 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tunica45 min
Jan 11, 4:04 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica41 min
Jan 11, 4:16 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica44 min
Jan 11, 4:22 AM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha38 min
Jan 11, 4:29 AM CSTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more46 min
Jan 11, 4:40 AM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica50 min
Jan 11, 4:45 AM CSTTornado WarningMEGDeSoto, Tate20 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Panola, Tallahatchie, Tate and 2 more50 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGDeSoto50 min
Jan 11, 5:01 AM CSTTornado WarningMEGDeSoto, Marshall29 min
Jan 11, 5:13 AM CSTTornado WarningMEGBenton, Lafayette, Marshall, Panola, Tate27 min
Jan 11, 5:19 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Panola, Pontotoc, Union and 1 more41 min
Jan 11, 5:21 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall39 min
Jan 11, 5:34 AM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tate5 min
Jan 11, 5:37 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah, Union38 min
Jan 11, 5:52 AM CSTAreal Flood AdvisoryMEGLafayette113 min
Jan 11, 5:57 AM CSTSevere Thunderstorm WarningMEGBenton, Calhoun, Chickasaw, Lafayette, Lee, Marshall and 4 more48 min
Jan 11, 6:09 AM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Jan 11, 6:37 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 2 more38 min
Jan 11, 6:56 AM CSTTornado WarningMEGLee, Prentiss, Tishomingo22 min
Jan 11, 6:59 AM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo46 min
Jan 11, 7:05 AM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Jan 11, 7:08 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo52 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe50 min
Jan 11, 7:43 AM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Panola, Tallahatchie, Yalobusha2 hr
Jan 11, 9:01 AM CSTSpecial Weather StatementMEGMonroe44 min
Jan 11, 9:17 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more4 hr
Jan 11, 9:47 AM CSTSpecial Weather StatementMEGMonroe28 min
Jan 11, 10:03 AM CSTSevere Thunderstorm WarningMEGMonroe42 min
Jan 11, 11:47 AM CSTRiver Flood AdvisoryMEGItawamba3 hr
Jan 11, 11:51 AM CSTRiver Flood WarningMEGTate, Tunica14 hr
Jan 11, 11:51 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union23 hr
Jan 11, 2:26 AM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion49 min
Jan 11, 3:06 AM CSTSevere Thunderstorm WarningMEGShelby39 min
Jan 11, 3:16 AM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Lake, Lauderdale44 min
Jan 11, 3:23 AM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton52 min
Jan 11, 3:36 AM CSTSevere Thunderstorm WarningMEGShelby, Tipton39 min
Jan 11, 3:54 AM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lake, Lauderdale, Obion51 min
Jan 11, 4:47 AM CSTSpecial Weather StatementMEGCrockett, Dyer, Haywood, Lauderdale, Obion, Tipton28 min
Jan 11, 5:17 AM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Weakley43 min
Jan 11, 5:29 AM CSTSpecial Weather StatementMEGFayette31 min
Jan 11, 5:36 AM CSTTornado WarningMEGFayette, Hardeman24 min
Jan 11, 5:59 AM CSTSpecial Weather StatementMEGCarroll, Gibson, Henry, Weakley46 min
Jan 11, 6:00 AM CSTSpecial Weather StatementMEGChester, Hardeman, Henderson, McNairy, Madison45 min
Jan 11, 6:19 AM CSTSevere Thunderstorm WarningMEGChester, Hardeman, Hardin, McNairy41 min
Jan 11, 6:38 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henry37 min
Jan 11, 6:41 AM CSTSevere Thunderstorm WarningMEGBenton, Chester, Decatur, Hardin, Henderson, McNairy47 min
Jan 11, 7:37 AM CSTSevere Thunderstorm WarningMEGHardin23 min
Jan 11, 9:39 AM CSTRiver Flood WarningMEGMadison25 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGFayette, Shelby29 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGShelby10 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGFayette, Shelby10 hr
Jan 11, 12:00 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene60 min
Jan 11, 12:47 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi43 min
Jan 11, 1:27 AM CSTSpecial Weather StatementMEGMississippi48 min
Jan 11, 1:43 AM CSTAreal Flood AdvisoryMEGCraighead, Greene2 hr
Jan 11, 1:52 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Mississippi38 min
Jan 11, 2:22 AM CSTFlash Flood WarningMEGCraighead3 hr
Jan 11, 3:46 AM CSTAreal Flood AdvisoryMEGCrittenden, Cross, Poinsett, St. Francis119 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.